Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 11, NWS Wilmington, NC

September 15, 1999Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 15, 1999, 2:42 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 15, 1999, 2:42 PM EDT (18:42 UTC)
Expired
Sep 15, 1999, 3:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 25 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 10:00 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 151845 RRA
TORILM
NCC019-129-151915-
- BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
242 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  SOUTHERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM WITH A POSSIBLE TORNADO IN THE VICINITY OF SNOW CUTS  
  RIDGE...MOVING WEST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  BOLIVIA AT 250 PM EDT
  SUPPLY AT 300 PM EDT
  MAKATOKA AT 310 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$

LAT...LON 3399 7790 3417 7789 3413 7855 3398 7858

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 2:15 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 15 1999

NGM HAS BEST HANDLE ON FLOYD OF 12Z SYNOPTIC MODELS...WITH TRACK AND
TIMING VERY CLOSE TO CURRENT NHC FCST. LATEST TRACKING ON STLT
INDICATES MOVEMENT OF 350 DEGS AT 14 KTS...AND WITH EXPECTED TURN TO
N WOULD NOT BE SURPRISED TO SEE LANDFALL MORE NEAR CAPE FEAR THAN
MYRTLE BEACH. HOWEVER...12Z HRCN GDNC CONSENSUS CONTS TO BE WITH
CURRENT FCST TRACK.

WILL UPGRADE HIGH WIND WATCH TO WARNING AND WILL POST THROUGH
THURSDAY ALTHOUGH WINDS MAY DIMINISH EARLY IN AFTN IF FASTER NGM IS
CORRECT. HURRICANE WARNING AND FLOOD WATCH CONT AS POSTED.

WILL END PCPN AND DIMINISH WINDS FROM SW TO NE OVER AREA LATE THU
INTO THU EVE. WILL GO PT CLDY FOR FRI AND LET LATER SHIFTS ADJUST AS
NEEDED. WILL GENERALLY FOLLOW NGM FOR TEMPS.

CWF: STATUS QUO...WINDS AND SEAS DIMINISHING THU NIGHT AND FRI.

.MHX...HURRICANE WARNING ENTIRE COAST.
       FLOOD WATCH EXCEPT FOR OUTER BANKS.
       INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
       AND THURSDAY FOR CSTL PLAINS.

JBM

In the hours before

Local storm report, Sep 15, 11:55 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1155 AM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED BY PUBLIC.
                                          NO APPARENT DAMAGE.

1030 AM    7 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED IN VARIOUS STAGES
                                          VIA NEW HANOVER SD. SITED
                                          MOVING ACROSS CAPE FEAR
                                          RIVER. NO DAMAGE.

DCH
Local storm report, Sep 15, 11:55 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1155 AM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED BY PUBLIC.
                                          NO APPARENT DAMAGE.

1030 AM    7 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED IN VARIOUS STAGES
                                          VIA NEW HANOVER SD. SITED
                                          MOVING ACROSS CAPE FEAR
                                          RIVER. NO DAMAGE.

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:27 AM EDTFlash Flood WarningILMNew Hanover3 hr
Sep 15, 7:25 AM EDTTornado WarningILMPender20 min
Sep 15, 8:23 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender6 hr
Sep 15, 10:16 AM EDTTornado WarningILMBrunswick, New Hanover29 min
Sep 15, 2:35 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender5 hr
Sep 15, 2:35 PM EDTFlash Flood WarningILMBladen, Columbus5 hr
Sep 15, 3:07 PM EDTTornado WarningILMNew Hanover33 min
Sep 15, 3:23 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus22 min
Sep 15, 3:23 PM EDTTornado WarningILMBrunswick22 min
Sep 15, 7:45 PM EDTFlash Flood WarningILMColumbus, Robeson6 hr
Sep 15, 7:45 PM EDTFlash Flood WarningILMBladen, Brunswick, New Hanover, Pender6 hr

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.